WHO: Pfizer vaccine potentially linked to hearing loss

Covid Global

The most reported COVID-19 vaccines in these cases were Pfizer/BioNTech,’ the WHO newsletter stated

By Lynn Chaya
For the National Post

The World Health Organization has published a report citing extremely rare instances of hearing loss and other auditory issues following injection of the COVID-19 vaccine.

The United Nations health agency was notified that tinnitus, a hearing problem that causes ear ringing, may be associated with the vaccines.

The WHO reported 367 cases of tinnitus and 164 cases of hearing loss among the 11 billion vaccines administered — with onset ranging from a few minutes to 19 days, but most commonly within a day of the jab.

Dr. Christian Rausch and Dr. Qun-Ying Yue of the Uppsala Monitoring Centre, a Swedish nonprofit organization that collaborates with the WHO, identified the adverse side effect.

“One case of tinnitus following the first dose decreased over a couple of days,” the doctors wrote in the WHO newsletter, “but hearing loss recurred after the second dose, and the patient was started on steroid treatment; no risk factors were recorded.

“Another case described bilateral tinnitus more than a week after the first dose and worsening 1.5 weeks after the second dose. Receipt of unspecified medications were recorded, and the patient consulted an ear, nose and throat (ENT) physician. Another described hearing loss occurring which decreased within two days after the first dose, but re-occurring with the second dose, which required steroid treatment.”

A potential mechanism for COVID-19 vaccine-associated hearing loss, the report said, could be an autoimmune process involving molecular mimicry related to the vaccine’s antigen, or bystander activation of autoreactive T-cells that may involve the vestibulocochlear nerve (vestibular nerve is involved in balance and equilibrium functions, and cochlear nerve in hearing function).

According to their findings, people who reported tinnitus ranged in ages from 19 to 93 and 63 per cent of the cases were women. The symptom was recorded in 27 countries including the United States, the United Kingdom and Italy. Additionally, more than a third of the cases reported came from those working in the health care industry.

“The most reported COVID-19 vaccines in these cases were Pfizer/BioNTech,” the WHO bulletin stated, making up approximately 80 per cent of the cases.

Researchers noted hearing loss is not included as an adverse reaction on the product labelling for COVID-19 vaccines and tinnitus is only listed for the Janssen COVID-19 vaccine.

So far, research has been limited to a study published in February examining the potential association between COVID-19 vaccination and sudden sensorineural hearing loss (SSNHL).

Medical experts concluded that this particular symptom was no more common post-vaccination than would be expected in the general population.

“As the literature and ICSR data are still limited for this link, further monitoring is required,” the WHO newsletter stated.

[END]

 

Leave a Reply